Maine, 2012Winter Storm in Maine, December 29 to 30, 2012
December 29 to 30, 2012 · NWS CAR · 5 events in 5 counties and zones
then moved along the eastern coast of Nova Scotia during the 30th. Snow developed across Downeast areas during the evening of the 29th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracked across the Gulf of Maine to southeast Nova Scotia during the evening of the 29th...then moved along the eastern coast of Nova Scotia during the 30th. Snow developed across Downeast areas during the evening of the 29th. Heavy snow and blowing snow then occurred through the overnight hours...winding down during the morning of the 30th. Warning criteria was met through the early morning hours of the 30th. Gusty winds kept blowing and drifting snow through the afternoon of the 30th.|Storm total snow accumulations ranged from 12 to 20 inches across much of Washington and Hancock counties...with the heaviest accumulations generally occurring along the coast. Accumulations across northern Washington county ranged from 10 to 15 inches. Occasional wind gusts of 35 to 45 mph produced significant blowing and drifting snow with near blizzard conditions at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 29, 6:21 PM EST, 39 minutes earlier.
Area forecast discussion, Dec 29, 6:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
621 PM EST SAT DEC 29 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM THE MID ATLANTIC COAST TO NEAR SOUTHERN
NOVA SCOTIA SUNDAY MORNING AS IT RAPIDLY INTENSIFIES. HIGH
PRESSURE WILL BUILD IN FROM THE WEST SUNDAY NIGHT.
.NEAR TERM /THROUGH SUNDAY/...
UPDATE 1815L: SNOW HAS SPREAD ACROSS OUR SWRN AREAS ATTM JUST
REACHING KBGR AT 23Z... HAVE ADJUSTED POPS FOR CURRENT CONDS AND
EXPECTED NEWRD SPREAD OF THE PRECIP SHIELD NXT FEW HRS. WILL LEAVE
CURRENT WRNGS/ADV AS IS BUT WILL EVALUATE FOR POSSIBLE FURTHER N
AND NW EXPANSION OF THESE HEADLINES DEPENDING ON HOW THE STORM
EVOLVES NXT FEW HRS.
LOW PRESSURE DEVELOPING OFF THE MID ATLANTIC STATES TODAY WILL
INTENSIFY VERY RAPIDLY AND MOVE TO THE NORTHEAST TONIGHT TO A
POSITION NEAR CAPE SABLE NOVA SCOTIA AT 1200Z SUNDAY MORNING.
SUCCESSIVE MODEL RUNS HAVE TRENDED THIS SYSTEM ON A MORE WESTERLY
TRACK SINCE YESTERDAY. LATEST GFS ...NAM AND ECMWF ALL CONVERGING
ON SIMILAR TRACK OF LOW. FOR QPF HAVE BLENDED THE
NAM80...GFS40...SREF AND ECMWF. FOR SNOW AMOUNTS HAVE INITIALIZED
GRIDS WITH OFFICE SNOW FROM THICKNESS TOOL RUN ON FORECAST QPF AND
GFS. BUFKIT INDICATES SNOW GROWTH ZONE MATCH WITH HIGHEST OMEGA.
WILL CONTINUE WITH WINTER STORM WARNINGS AND ADVISORIES WHICH WERE
ISSUE EARLIER. FOR WINDS HAVE INITIAL ZED WITH NAM12 AND WILL
INCREASE WIND GUSTS 150 PERCENT ABOVE SUSTAINED WINDS. FOR
TEMPERATURE AND DEW POINT WILL USE GMOS WITH SOME MINOR
ADJUSTMENTS EARLY GOING INTO EVENING.&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE PRECIPITATION FROM THE STRONG LOW WILL HAVE EXITED THE AREA BY
SUNDAY EVENING EXCEPT FOR PERHAPS A FEW LINGERING LIGHT SNOW
SHOWERS. HOWEVER, IT WILL REMAIN WINDY SUNDAY NIGHT WITH SOME
AREAS OF BLOWING SNOW PERSISTING INTO THE EVENING. THE NORTHWEST
WIND WILL ALLOW COLDER AIR TO MOVE IN THROUGH THE NIGHT, AND WE
MAY BE CLOSE TO WIND CHILL ADVISORY CRITERIA LATE SUNDAY NIGHT.
COLD SURFACE HIGH PRESSURE WILL BRIEFLY BECOME CENTERED OVER US
FOR MONDAY, BUT FAST WESTERLY FLOW WILL ALLOW SOMEWHAT UNSETTLED
WEATHER TO RETURN MONDAY NIGHT. HOWEVER, THERE'S NOT MUCH
AMPLIFICATION IN THE FLOW, SO FOR MONDAY NIGHT AND TUESDAY, ONLY
EXPECT ISOLATED TO SCATTERED SNOW SHOWER ACTIVITY AND NOTHING
MAJOR. SEASONABLY COLD TEMPERATURES WILL PERSIST INTO TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
VERY COLD TEMPERATURES WILL BE PRESENT FROM TUESDAY NIGHT ONWARD,
POTENTIALLY SOME OF THE COLDEST TEMPS WE WILL SEE THIS WINTER. A
PUSH OF BITTERLY COLD AIR MOVES IN TUESDAY NIGHT AND WEDNESDAY,
WITH THE VERY COLD AIR LIKELY PERSISTING INTO NEXT WEEKEND.
BECAUSE OF PROGRESSIVE NORTHWEST FLOW PERSISTING, IT'S HARD TO SAY
IF WE WILL SEE LIGHT ENOUGH WINDS FOR ANY ONE NIGHT TO REACH
EXTREMELY LOW VALUES, BUT FOR SURE THE DAYS WILL BE VERY COLD.
UNDERCUT DAYTIME HIGH TEMPERATURE GUIDANCE BY A FEW DEGREES. IT IS
QUITE POSSIBLE THAT SOME SPOTS IN NORTHERN MAINE WILL FAIL TO
REACH ZERO ON A DAY OR TWO.
BECAUSE THE SOMEWHAT UNSETTLED NORTHWEST FLOW WILL PERSIST
THROUGH THE WEEKEND, WE MAY SEE A FEW LIGHT SNOW SHOWERS FROM TIME
TO TIME, BUT NOTHING MAJOR. THE BIG STORY WILL BE THE COLD.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: EXPECT IFR/MVFR CONDITIONS TONIGHT THROUGH SUNDAY.
SHORT TERM: MAINLY VFR CONDITIONS ARE EXPECTED SUNDAY NIGHT
THROUGH TUESDAY, THOUGH CAN'T RULE OUT LOCALIZED MVFR. GUSTY
WINDS SUNDAY NIGHT WILL EASE SOMEWHAT FOR MONDAY AND TUESDAY.
&&
.MARINE...
NEAR TERM: WIND: HAVE INITIALIZED GRIDS WITH A 50/50 BLEND OF THE
NAM12 AND GFS40. VERY STRONG UPPER JET AS LOW PRESSURE DEEPENS
RAPIDLY TO THE EAST EARLY SUNDAY. WITH COLD FLOW OVER SEA SURFACE
TEMPERATURE IN UPPER 40S EXPECT GOOD MIXING SO WILL UPGRADE TO
STORM WARNING OVER OUTER WATERS. WAVES: VERY BRIEF SOUTHEAST FETCH
AHEAD OF THIS SYSTEM SO EXPECT LONG PERIOD WAVE FIELD LIMITED.
PRIMARY WAVE FIELD TONIGHT IS IN LOCAL NORTHEAST FETCH WHICH WILL
GRADUALLY BECOME OFF-SHORE SUNDAY.
SHORT TERM: GALE FORCE NORTHWEST WINDS SUNDAY NIGHT WILL EASE TO SMALL
CRAFT LEVELS BY LATE MONDAY. WAVES WILL SLOWLY SUBSIDE FROM ABOUT
7 TO 10 FEET SUNDAY EVENING TO 4 TO 6 FEET MONDAY. WENT CLOSER TO
SWAN FOR WAVES AS IT WAS HIGHER THAN WNAWAVE AND IN SITUATIONS
LIKE THIS IS USUALLY MORE ACCURATE. WESTERLY WINDS MAY INCREASE
BACK UP CLOSE TO GALE FORCE ON TUESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR MEZ006-011-
015-016-032.
WINTER STORM WARNING UNTIL 10 AM EST SUNDAY FOR MEZ017-029-030.
MARINE...GALE WARNING FROM 1 AM TO 5 PM EST SUNDAY FOR ANZ052.
STORM WARNING FROM 1 AM TO 5 PM EST SUNDAY FOR ANZ050-051.
&&
NEAR TERM...KHW
SHORT TERM...FOISY
LONG TERM...FOISY
AVIATION...KHW
MARINE...KHW/FOISYHazardous weather outlook, Dec 29, 1:16 PM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
116 PM EST SAT DEC 29 2012
MEZ001>005-010-031-301830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
116 PM EST SAT DEC 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ006-011-015-016-032-301830-
SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-NORTHERN WASHINGTON-
116 PM EST SAT DEC 29 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTHERN
MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ017-029-030-301830-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
116 PM EST SAT DEC 29 2012
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050-051-301830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
116 PM EST SAT DEC 29 2012
...STORM WARNING IN EFFECT FROM 1 AM TO 5 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ052-301830-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
116 PM EST SAT DEC 29 2012
...GALE WARNING IN EFFECT FROM 1 AM TO 5 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MIGNONE
Winter Storm, Interior Hancock
- When
- December 29, 7:00 PM EST to December 30, 11:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 16 inches. Gusty winds produced considerable blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Coastal Hancock
- When
- December 29, 7:00 PM EST to December 30, 11:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 20 inches. Gusty winds produced considerable blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Central Washington
- When
- December 29, 9:00 PM EST to December 30, 11:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches. Gusty winds produced considerable blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Coastal Washington
- When
- December 29, 9:00 PM EST to December 30, 11:00 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 20 inches. Gusty winds produced considerable blowing and drifting snow with near blizzard conditions at times.
Winter Storm, Northern Washington
- When
- December 29, 9:00 PM EST to December 30, 11:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Gusty winds produced considerable blowing and drifting snow with near blizzard conditions at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, December 29 to 30, 2012$60,000 · 6 events
- Winter Weather in New York, December 29 to 30, 201227 events
- Winter Weather in Indiana, December 29, 20123 injured · 1 event
- Winter Weather in Pennsylvania, December 29, 201213 events
- Heavy Snow in Massachusetts, December 29 to 30, 2012$8,000 · 11 events
- Heavy Snow and Winter Weather in Ohio, December 29, 20129 events
- Heavy Snow and Winter Weather in Connecticut, December 29, 20128 events
- Winter Weather in Tennessee, December 29 to 30, 20128 events
- Heavy Snow in Maine, December 29 to 30, 20128 events
- Winter Weather in North Carolina, December 29 to 30, 20128 events
- Winter Weather in New Jersey, December 29, 20127 events
- Winter Storm in New York, December 29 to 30, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423262, 423264, 423263, 423265, 423266.